Alert archive / South Dakota / Red Flag Warnings in 2022
Red Flag Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Sep 8, 2022, 3:11 AM CDT for 12 counties in South Dakota. It took effect at Sep 8, 2022, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2022, 3:11 AM CDT (08:11 UTC)
- In effect from
- Sep 8, 2022, 11:00 AM CDT
- Expired
- Sep 8, 2022, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1147 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
055 WWUS83 KFSD 080811 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 311 AM CDT Thu Sep 8 2022 SDZ050-057-063-081800- /O.UPG.KFSD.FW.A.0010.220908T1600Z-220909T0100Z/ /O.NEW.KFSD.FW.W.0018.220908T1600Z-220909T0100Z/ Gregory-Brule-Charles Mix- 311 AM CDT Thu Sep 8 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MISSOURI RIVER VALLEY... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In South Dakota, Gregory, Brule and Charles Mix. * WINDS...At first, southwest winds 15 to 20 mph with gusts up to 35 mph. Heading into the afternoon hours, expect winds to decrease as a cold front moves through which will bring a rapid change to westerly and then northerly winds 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ068-069-081800- /O.NEW.KFSD.FW.W.0018.220908T1600Z-220909T0100Z/ Bon Homme-Yankton- 311 AM CDT Thu Sep 8 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEASTERN SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM CDT this evening. * AFFECTED AREA...In South Dakota, Bon Homme and Yankton. * WINDS...At first, southwest winds 15 to 20 mph with gusts up to 35 mph. Heading into the afternoon hours, expect winds to decrease as a cold front moves through which will bring a rapid change to westerly and then northerly winds 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ060-065-081800- /O.EXA.KFSD.FW.A.0010.220908T1600Z-220909T0100Z/ Hanson-Hutchinson- 311 AM CDT Thu Sep 8 2022 ...FIRE WEATHER WATCH IN EFFECT FROM 11 AM CDT THIS MORNING THROUGH THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH-CENTRAL AND SOUTHEASTERN SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from 11 AM CDT this morning through this evening. * AFFECTED AREA...In South Dakota, Hanson and Hutchinson. * WINDS...At first, southwest winds 10 to 20 mph with gusts up to 30 mph. Heading into the afternoon hours, expect winds to decrease as a cold front moves through which will bring a rapid change to westerly and then northerly winds 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ SDZ052-053-058-059-064-081800- /O.CON.KFSD.FW.A.0010.220908T1600Z-220909T0100Z/ Jerauld-Sanborn-Aurora-Davison-Douglas- 311 AM CDT Thu Sep 8 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 11 AM CDT THIS MORNING THROUGH THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH-CENTRAL SOUTH DAKOTA... * AFFECTED AREA...In South Dakota, Jerauld, Sanborn, Aurora, Davison and Douglas. * WINDS...At first, southwest winds 10 to 20 mph with gusts up to 30 mph. Heading into the afternoon hours, expect winds to decrease as a cold front moves through which will bring a rapid change to westerly and then northerly winds 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
721 WWUS83 KFSD 081248 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 748 AM CDT Thu Sep 8 2022 SDZ052-053-058>060-064-065-090100- /O.UPG.KFSD.FW.A.0010.220908T1600Z-220909T0100Z/ /O.EXA.KFSD.FW.W.0018.220908T1600Z-220909T0100Z/ Jerauld-Sanborn-Aurora-Davison-Hanson-Douglas-Hutchinson- 748 AM CDT Thu Sep 8 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In South Dakota, Jerauld, Sanborn, Aurora, Davison, Hanson, Douglas and Hutchinson. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph...then northwest to west winds up to 30 mph after 3pm. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ050-057-063-068-069-090100- /O.CON.KFSD.FW.W.0018.220908T1600Z-220909T0100Z/ Gregory-Brule-Charles Mix-Bon Homme-Yankton- 748 AM CDT Thu Sep 8 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MISSOURI RIVER VALLEY... * AFFECTED AREA...In South Dakota, Gregory, Brule, Charles Mix, Bon Homme and Yankton. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph...northwest to west winds up to 30 mph after 3pm. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
326 WWUS83 KFSD 081945 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 245 PM CDT Thu Sep 8 2022 SDZ050-052-053-057>060-063>065-068-069-090100- /O.CON.KFSD.FW.W.0018.000000T0000Z-220909T0100Z/ Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix- Douglas-Hutchinson-Bon Homme-Yankton- 245 PM CDT Thu Sep 8 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MISSOURI AND JAMES RIVER VALLEY AREAS... * AFFECTED AREA...In South Dakota, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, Hutchinson, Bon Homme and Yankton. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph...northwest winds as high as 30 mph possible this evening. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
288 WWUS83 KFSD 090100 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 800 PM CDT Thu Sep 8 2022 SDZ050-052-053-057>060-063>065-068-069-090200- /O.EXP.KFSD.FW.W.0018.000000T0000Z-220909T0100Z/ Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix- Douglas-Hutchinson-Bon Homme-Yankton- 800 PM CDT Thu Sep 8 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MISSOURI AND JAMES RIVER VALLEY AREAS... With temperatures cooling across the area, relative humidity is increasing. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Sep 7, 10:18 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Sep 7, 10:18 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
1018 PM CDT Wed Sep 7 2022
.SHORT TERM...(This Evening through Thursday)
Issued at 250 PM CDT Wed Sep 7 2022
KEY FORECAST POINTS:
1. Very warm Thursday with breezy winds
2. Fire weather concerns Thursday west of I-29
3. Rain chances Friday into Saturday
4. Cooler late week into the weekend
Tonight: Quiet conditions expected through the overnight although
winds aloft begin to increase after dark. Elevation favored areas
such as the Buffalo Ridge likely stand the best chance to see the
best fetch of this higher momentum air work toward the surface,
pushing gusts into the 30-40 mph range.
Thursday: Main concern for Thursday will be the increased fire
weather danger courtesy of gustier winds, very warm temperatures and
dry conditions. Prefrontal winds in a mechanically mixed atmosphere
ahead of the front will result in south to southwesterly winds
gusting between 25-35 mph through the afternoon hours. Meanwhile,
850 mb temperatures AOA the 90th percentile of climatology will push
temperatures into the 90s and likely just above 100 through a narrow
corridor of prefrontal compression near and west of the James
River.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 250 PM CDT Wed Sep 7 2022
Thursday Night: Initial wind shift to a more northerly direction
arrives into our far western zones by late afternoon, continuing its
southeastward trek through the overnight hours. Will carry a very
small POP along/north of the Hwy 14 corridor through the first half
of the overnight where a bit better support from the right entrance
of the upper level jet may exist. Some additional light precip
chances approach closer to the daybreak hours.
We'll also likely see an additional bump in wind gusts as stronger
CAA arrives through the evening/overnight hours. HRRR smoke model
suggest perhaps a bit of the upper level wildfire smoke may get
drawn to the surface post-frontal but at this time, not expecting
any impacts.
Friday and Saturday: Post-frontal low/mid level frontogenesis should
spin up a corridor of showers and embedded thunderstorms although
progged soundings aren't overly impressive for rainfall efficiency.
The GFS/GEFS continue to sit on the low end of distribution in terms
of QPF with only moderate odds (<50%) of greater than a tenth of an
inch of rainfall while the deterministic ECMWF/NAM sit on the higher
side with EPS odds of a tenth of an inch generally greater than 60%.
GFS likely suffering from mixing biased issues but overall still
looking at any rainfall amounts through the Friday/Saturday
timeframe less than 0.5 inch in most locations. The potential
caveat could be NW IA where amounts may sit on the higher side
although ensemble probabilities suggest that WPC QPF may be on the
higher side of the distribution. Run to run model consistency has
been poor and thus will maintain the NBM/WPC approach to POPs/QPF at
this time. Any rainfall by Saturday will likely focus through NE
Nebraska, far SE South Dakota into NW Iowa.
Amplified shortwave troughing overhead will allow for much cooler
temperatures for late week with highs in the 60s and 70s.
Sunday: Region sits through the backside of troughing by second half
of the weekend with increasing sunshine, although temperatures
remain seasonably cool in the upper 60s to mid 70s.
Monday through Wednesday: Increasing influence from building ridging
expected for the first half of the week although guidance spread on
how quick temperatures respond still leaves some be to desire. GFS
most aggressive with a wave later Tuesday with would result in a
breezier period and perhaps some precip chances late in the period
with ECMWF much more mute.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1020 PM CDT Wed Sep 7 2022
VFR conditions prevail through Thursday as western wildfire smoke
streams through aloft. Expect southerly winds to occasionally
gust overnight with the southwesterly low level jet inducing low
level wind shear through sunrise. Southerly winds strengthen ahead
of an approaching front on Thursday with gusts of 20-30 kts
expected. Winds will shift westerly and eventually northwesterly
and gusty behind the front moving into central and eastern SD
Thursday afternoon.
&&
.FIRE WEATHER...
Issued at 250 PM CDT Wed Sep 7 2022
Thursday will start the day with breezy south to southwest winds
sustained 15 to 25 mph with some gusts 25 to 30 mph. As a cold
front approaches from the northwest, winds will take on a more
northerly direction. Meanwhile, adequate mixing and prefrontal
compression will push temperatures into the 90s, even just above
100 for locations west of the James River. This will help drive
relative humidity values toward or into critical values,
especially west of I-29.
The setback to perhaps more certain critical fire weather
conditions will be a likely lull in wind speeds through this wind
shift that may result in an ill-timed overlap of the stronger
winds and lowest RH values. Current Fire Weather Watch covers the
area of lowest RH (likely into critical values) while areas just
east of the current watch may represent an area of higher winds
but RH values just shy of critical values. One further fly in the
ointment is any influence of upper level wildfire smoke on
eventual mixing. Confidence just simply isn't there to either
expand the watch further east nor resolve the current watch area
of a Red Flag Warning. Either way, areas west of I-29 and
especially south of I-90 should see fire danger push into the Very
High category, perhaps reaching warning criteria. Will allow
future shifts to evaluate any headlines changes.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Thursday morning through Thursday
evening for SDZ050-052-053-057>059-063-064.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...BP
FIRE WEATHER...KalinHazardous weather outlook, Sep 7, 3:47 PM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 347 PM CDT Wed Sep 7 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-054>056-060>062-065>071-081200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Miner-Lake- Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton- Union- 347 PM CDT Wed Sep 7 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot weather with afternoon high temperatures in the 90s are expected on Thursday. When combined with dry air and breezy south-southwesterly winds, this is likely to cause high to very high fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ050-052-053-057>059-063-064-081200- Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas- 347 PM CDT Wed Sep 7 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Breezy southwest winds will lead to high fire danger through sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hot weather with afternoon high temperatures in the upper 90s and lower 100s are expected on Thursday. When combined with dry air and breezy south-southwesterly winds, this is likely to cause very high fire danger. A fire weather watch is in effect from 11 am through 8 pm Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.